Oregon, 2009

Flash Flood and Hail in Oregon, June 4, 2009

June 4, 2009 · NWS BOI · 2 events in 1 county or zone

A low pressure system off the coast of California continued to spin off more upper level disturbances which fueled another round of severe thunderstorms on June 4th over parts of East Central Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A low pressure system off the coast of California continued to spin off more upper level disturbances which fueled another round of severe thunderstorms on June 4th over parts of East Central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 4, 1:05 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 1:05 PM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
305 PM MDT THU JUN 4 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...SEVERE THUNDERSTORM
THREAT FOR LARGE HAIL AS HAPPENED YESTERDAY IN FIELDS AND POSSIBLY
DAMAGING WINDS UP TO 60 MPH. LOCALIZED HEAVY RAIN IS EXPECTED
WITH LOCALIZED FLASH FLOODING POSSIBLE NOT ONLY TODAY /CELL
MOVEMENT TOWARDS THE NW OR N AT 10 MPH/ BUT SLOWER CYCLONIC
MOVEMENT FRIDAY AS THE UPPER LEVEL LOW MOVES INTO NV. WILL ISSUE
FLASH FLOOD WATCH FOR FRIDAY THROUGH SATURDAY MORNING. DEFORMATION
ZONE SATURDAY ACROSS SW IDAHO LOOKS TO BRING A ROUND OF WETTING
RAIN OF A TENTH OF AN INCH TO ONE-QUARTER OF AN INCH OF RAIN TO SW
IDAHO. DRIER NW FLOW SUNDAY...BREEZY AND COOLER WITH MAINLY
MOUNTAIN SHOWERS BUT A SLIGHT CHANCE OF LINGERING SHOWERS SUNDAY
IN THE SW IDAHO VALLEYS AND SE OREGON.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS CONTINUING THE
TREND OF THE UPPER LEVEL LOW OFF THE CALIFORNIA COAST MERGING WITH
AN UPPER LEVEL TROUGH OVER CENTRAL CANADA LATE ON SATURDAY.
SATURDAY NIGHT THIS SYSTEM WILL CONTINUE TO MOVE TO THE SOUTHEAST
WITH THE BEST CHANCE OF PRECIPITATION OVER SOUTHWEST IDAHO SATURDAY
NIGHT AND WILL CONTINUE TO DECREASE OVER THE FORECAST AREA ON
SUNDAY.  MODELS KEEP THE UPPER LEVEL TROUGH OVER THE REGION INTO
EARLY NEXT WEEK FOR TEMPERATURES AROUND 5-7 DEGREES COOLER THAN
NORMAL AND SLIGHT CHANCE TO CHANCE POPS OVER THE AREA.  FOR
WEDNESDAY AND THURSDAY MODELS CONTINUE TO SHOW MULTIPLE SHORTWAVES
MOVING A BROAD UPPER LEVEL TROUGH.  WILL KEEP TEMPERATURES BELOW
NORMAL AND POPS CLOSE TO CLIMATOLOGY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
SOUTH OF A LINE FROM KBNO-KBOI-KSUN WILL CONTINUE TO SPREAD TO THE
NORTH THIS EVENING.  THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LARGE
HAIL FOR LOCAL MVFR AND ISOLATED IFR CONDITIONS.  THUNDERSTORMS WILL
DECREASE BY 06Z BUT COULD SEE ISOLATED THUNDERSTORMS THROUGH THE
NIGHT.  THUNDERSTORMS WILL PRODUCE WIND GUSTS BETWEEN 30-40
KTS...OTHERWISE WINDS WILL BE LIGHT SURFACE AND ALOFT.

&&

.HYDROLOGY...IN THE BOISE RIVER BASIN...RESERVOIRS ARE 97 PERCENT
FULL AND NATURAL INFLOWS ARE EXPECTED TO REMAIN NEAR 10000 CFS
THROUGH SUNDAY. REGULATED DISCHARGE BELOW LUCKY PEAK WILL CONTINUE
TO RESULT IN FLOWS NEAR 5400 CFS AND A RIVER STAGE NEAR 9.4 FEET AT
GLENWOOD BRIDGE FOR THE NEXT SEVERAL DAYS. AT THESE LEVELS...WATER
WILL ENCROACH ON THE GREENBELT PATH WHERE IT CROSSES UNDER
PARKCENTER AND GLENWOOD BRIDGES. IN SPITE OF THE INCREASED
FLOWS...THE RIVER IS EXPECTED TO REMAIN WELL BELOW THE OFFICIAL
FLOOD STAGE WHICH IS EQUAL TO A FLOW 7000 CUBIC FEET PER SECOND OR A
STAGE OF 10.4 FEET WHEN MEASURED AT GLENWOOD BRIDGE GAGE.  A
SIGNIFICANT DECREASE IN RESERVOIR INFLOW IS LIKELY BY EARLY NEXT WEEK
AS THE RAINY WEATHER IN THE MOUNTAINS COMES TO AN END. SEE THE
LATEST RIVER STATEMENT FOR MORE DETAILS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JA/DF
AVIATION.....JA
HYDROLOGY...JB
Hazardous weather outlook, Jun 4, 12:48 PM PST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
248 PM MDT THU JUN 4 2009

IDZ011>016-028>030-ORZ061>064-052100-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
248 PM MDT THU JUN 4 2009 /148 PM PDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM MDT/ 8 PM
PDT FOR ALL OF SE OREGON AND SW IDAHO. THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE HAIL ONE INCH OR LARGER AND WIND GUSTS UP TO
45 MPH. THE GREATEST THREAT FROM THESE STORMS IS THE HEAVY
RAIN. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE LIKELY.
BE ALERT FOR RAPIDLY CHANGING CONDITIONS AND CHECK FOR POSSIBLE
ISSUANCE OF SEVERE THUNDERSTORM WARNINGS OR FLASH FLOOD WARNINGS
IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL LIKELY BE A REPEAT OF TODAY WITH ADDITIONAL
THUNDERSTORMS EXPECTED. IN ADDITION HEAVY RAIN IS POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 12:15 PM PST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
215 PM MDT THU JUN 4 2009

ORZ061-042100-
HARNEY OR-
115 PM PDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON...

UNTIL 200 PM PDT.

AT 109 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 10 MILES WEST OF FRENCHGLEN...MOVING NORTH AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  WALLS LAKE RESERVOIR AND BACA LAKE AROUND 110 PM PDT...
  KRUMBO LAKE AROUND 115 PM PDT...
  OREJANA CANYON AROUND 140 PM PDT...
  BUENA VISTA FIELD STATION...DIAMOND CRATERS...HARNEY LAKE AND
    NARROWS AROUND 200 PM PDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4389 11972 4390 11897 4289 11869 4278 11957
TIME...MOT...LOC 2011Z 160DEG 4KT 4287 11909

GS

The radar

The Boise radar (KCBX), 126 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Baker

When
June 4, 5:00 PM PST to 5:10 PM PST
Where
Baker County, 0.99 mi W of Huntington
Measured
1 in hail
Reported by
Public
Coordinates
44.350, -117.270

A resident in Huntington, Oregon reported quarter sized hail.

Flash Flood, Baker

When
June 4, 5:30 PM PST to 6:30 PM PST
Where
Baker County, 0.49 mi W of Huntington to 0.1 mi SW of Huntington
Cause
Heavy Rain
Reported by
County Official
Coordinates
44.350, -117.260

Baker County Sheriff's dispatch reported flash flooding throughout Huntington, Oregon. Four homes were impacted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179009, 179014.